Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 27, NWS Grand Junction, CO

September 6, 2003La Plata County, Montezuma County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 6, 2003, 12:41 PM MDT for La Plata County, Montezuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2003, 12:41 PM MDT (18:41 UTC)
Expired
Sep 6, 2003, 3:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties La Plata County, CO, Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 061843
FFWGJT
COC067-083-062145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1241 PM MDT SAT SEP 6 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO
  THIS INCLUDES THE CITY OF DURANGO
  NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWEST COLORADO

* UNTIL 345 PM MDT

* AT 1236 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN MOVING INTO THE MISSIONARY RIDGE BURN AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. THE AREA NORTH OF 
VALLECITO IS EXPECIALLY AT RISK FROM THIS AFTERNOONS STORMS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3761 10821 3720 10822 3721 10749 3761 10749
1 follow-up statement
000 
RWUS32 KGJT 062146
FFSGJT
COC083-062200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT SAT SEP 6 2003

...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE IN NORTHEAST 
MONTEZUMA COUNTY...

RAINFALL HAS DIMINISHED OVER NORTHEAST MONTEZUMA COUNTY...ALLOWING 
THE FLASH FLOOD WARNING TO EXPIRE.  IF ANYONE KNOWS OF FLASH 
FLOODING WHICH MAY HAVE OCCURRED WHILE THE WARNING WAS IN EFFECT... 
PLEASE CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO PASS ALONG 
THE INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:27 AM MDT, 8 hours 14 minutes earlier.

Area forecast discussion, Sep 6, 4:27 AM MDT, 8 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MDT SAT SEP 6 2003

SHORT TERM (TODAY THROUGH SUNDAY)...
SYNOPTIC PATTERN FEATURES RIDGE OF HIGH PRESSURE EAST OF THE DIVIDE
WITH UPPER LOW ACROSS THE GREAT BASIN AND WESTERN SLOPE. SATELLITE
IMAGERY SHOWED SHORTWAVE EXITING THE MOUNTAIN AREAS OF THE CWFA
EARLY THIS MORNING WITH ADVANCED ELEMENTS OF NEXT WAVE ALREADY
MOVING INTO EASTERN UTAH. COMBINATION OF DAYTIME HEATING COMBINED
WITH UPWARD FORCING ASSOCIATED WITH NEXT SHORTWAVE WILL KEEP WEATHER
UNSETTLED ACROSS THE REGION TODAY. THEREFORE...CONTINUED FORECAST
CALLING FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS
THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS ELSEWHERE.
DESPITE PW VALUES NEAR AN INCH IN THE 00Z SAT GJT SOUNDING...WILL NOT
ISSUE FFA AS SHEAR...K-INDICES...POSITIONING OF THETA-E RIDGE NOT
FAVORABLE FOR WIDESPREAD FLOODING EVENT. THAT SAID...LOCALIZED HEAVY
RAIN IS LIKELY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AS
THE COMING WAVE MOVES OVERHEAD. INCREASED POPS ACROSS THE HIGHER
ELEVATIONS OF THE SAN JUAN MOUNTAINS IN RESPONSE TO INFLUENCE OF
LEFT EXIT REGION OF 60-70KT JET MOVING ACROSS NORTHERN AZ. SHOWERS
AND THUNDERSTORMS DIMINISH LATE TONIGHT DUE TO DIURNAL COOLING AND
DOWNWARD FORCING ON THE BACKSIDE OF THE EJECTING WAVE.

NORTHWEST FLOW IN STORE SUNDAY AS WEAK UPPER LEVEL RIDGE BEGINS TO
BUILD OVER THE GREAT BASIN. DRIER AIR INDICATED TO FILTER IN...SO
SAW NO REASON TO CHANGE GOING FORECAST CALLING FOR SCATTERED
MOUNTAIN SHOWERS AND THUNDERSTORMS ACROSS THE DIVIDE.

COOLER TEMPERATURES TO CONTINUE TODAY UNDER CLOUDS...SHOWERS AND
THUNDERSTORMS...THEN WARMING INTO SUNDAY WITH INCREASED SUNSHINE.
NL

MONDAY THROUGH WEDNESDAY...UPPER LEVEL WAVE OVER ERN COLORADO
FINALLY WEAKENS AND SHIFTS EAST MONDAY AS LONG-WAVE TROUGH ENTERS
THE PACIFIC NORTHWEST. A SOUTHWEST FLOW WILL DEVELOP ACROSS THE
AREA WITH A DRIER AIR MASS IN PLACE. OUTSIDE OF ISOLD DIURNAL
CONVECTION IN THE MOUNTAINS...SEE NO SIGNF POTENTIAL FOR SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY. SECONDARY PACIFIC ENERGY
RE-INFORCES LONG-WAVE PATTERN ACROSS THE WESTERN CONUS TUESDAY AND
WEDNESDAY...WITH BROAD LONG-WAVE TROUGH FORECAST TO PUSH ACROSS THE
FORECAST AREA WEDNESDAY. BLEND OF ECMWF AND GFS MODELS SUGGEST THE
CHANCE OF PRECIPITATION WEDNESDAY. TEMPERATURES WILL COOL WITH
TROUGH PASSAGE MID WEEK...BUT TROUGH IS NOT AS DEEP AND COLD AS
EARLIER FORECASTS POINTED OUT.  DJN.83

THURSDAY THROUGH SATURDAY...THE LONGWAVE TROUGH IS PROGGED TO MOVE
EAST OF THE AREA EARLY THURSDAY WITH DRIER AIR AND WNW FLOW ALOFT
THROUGH SATURDAY. THU MIGHT ACTUALLY BE THE COOLEST DAY OF THE
WEEK WITH SLOW WARMING EACH DAY AFTER. WILL ELIMINATE THE VALLEY
POPS AND CUT BACK MOUNTAIN POPS EVEN MORE.  CJC

.GJT...NONE.
Hazardous weather outlook, Sep 6, 5:30 AM MDT, 7 hours 11 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT SAT SEP 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2
INCH IN DIAMETER.

THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY
CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR
TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF
DURANGO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON
SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH
TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK
INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:45 PM MDTFlash Flood WarningGJTLa Plata90 min

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.